Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A two-dimensional Hahn-Banach theorem


Authors: B. L. Chalmers and B. Shekhtman
Journal: Proc. Amer. Math. Soc. 129 (2001), 719-724
MSC (2000): Primary 46B20; Secondary 47A20
DOI: https://doi.org/10.1090/S0002-9939-00-05944-X
Published electronically: November 8, 2000
MathSciNet review: 1801997
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

Let $\tilde T=\sum_{i=1}^n \tilde{ u}_i\otimes v_i:\;V\rightarrow V=[v_1,...,v_n]\subset X$, where $\tilde{ u}_i\in V^{*}$ and $X$ is a Banach space. Let $T= \sum_{i=1}^n u_i\otimes v_i:\;X\rightarrow V$ be an extension of $\tilde T$ to all of $X$ (i.e., $u_i\in X^{*}$) such that $T$ has minimal (operator) norm. In this paper we show in particular that, in the case $n=2$and the field is R, there exists a rank-$n$ $\tilde T$ such that $\Vert T\Vert=\Vert\tilde T\Vert$ for all $X$ if and only if the unit ball of $V$ is either not smooth or not strictly convex. In this case we show, furthermore, that, for some $\Vert T\Vert=\Vert\tilde T\Vert$, there exists a choice of basis $v=v_1,\, v_2$such that $\Vert u_i\Vert = \Vert\tilde{ u}_i\Vert,\;i=1,2$; i.e., each $u_i$ is a Hahn-Banach extension of $\tilde{ u}_i$.


References [Enhancements On Off] (What's this?)

  • 1. B. L. Chalmers and F. T. Metcalf, The determination of minimal projections and extensions in $L^1$, Trans. Amer. Math. Soc., 329(1992), 289-305. MR 92e:41017
  • 2. B. L. Chalmers and F. T. Metcalf, A characterization and equations for minimal projections and extensions, J. Operator Theory, 32(1994), 31-46. MR 96c:46014
  • 3. B. L. Chalmers and B. Shekhtman, Actions that characterize $\ell^{(n)}_\infty$, Lin. Alg. and Appl., 270(1998), 155-169. MR 98h:46008
  • 4. B. L. Chalmers and B. Shekhtman, Spectral properties of operators that characterize $\ell^{(n)}_\infty$, Abst. Appl. Anal. 3 (1998), 237-246. CMP 2000:11
  • 5. L. E. Dor, Potentials and isometric embeddings in $L_1$, Israel J. Math. 24(1976), 260-268. MR 54:5806
  • 6. D. Yost, $L_1$ contains every two-dimensional normed space, Ann. Polonici Math. 49(1988), 17-19. MR 90b:46047

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B20, 47A20

Retrieve articles in all journals with MSC (2000): 46B20, 47A20


Additional Information

B. L. Chalmers
Affiliation: Department of Mathematics, University of California, Riverside, California 92507
Email: blc@math.ucr.edu

B. Shekhtman
Affiliation: Department of Mathematics, University of South Florida, Tampa, Florida 33620
Email: boris@math.usf.edu

DOI: https://doi.org/10.1090/S0002-9939-00-05944-X
Received by editor(s): January 5, 1999
Published electronically: November 8, 2000
Communicated by: Dale Alspach
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society